Missouri, 2024

Hail in Missouri, July 11, 2024

July 11, 2024 · NWS EAX · 2 events in 1 county or zone

In the evening hours of July 11th, storms brought hail to portions of Henry County and then Platte County, MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the evening hours of July 11th, storms brought hail to portions of Henry County and then Platte County, MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 11, 5:26 PM CST, 4 hours 38 minutes earlier. Its key messages:

  • There is a potential for scattered showers and thunderstorms this evening into tonight. The strongest cells may produce strong to severe conditions with strong wind gusts being the primary threat.
  • Multiple chances for showers and storms through the end of the week.
  • Increasing heat and humidity expected this weekend into early next week. Sunday and Monday are expected to be the worst days with heat indices exceeding 100 degrees F.
Area forecast discussion, Jul 11, 5:26 PM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
626 PM CDT Thu Jul 11 2024

.KEY MESSAGES...

- There is a potential for scattered showers and thunderstorms
  this evening into tonight. The strongest cells may produce
  strong to severe conditions with strong wind gusts being the
  primary threat.

- Multiple chances for showers and storms through the end of the
  week.

- Increasing heat and humidity expected this weekend into early
  next week. Sunday and Monday are expected to be the worst days
  with heat indices exceeding 100 degrees F.

&&

.DISCUSSION...
Issued at 322 PM CDT Thu Jul 11 2024

The current synoptic setup is defined by troughing to our northwest
and ridging over western CONUS. At the surface, a low has developed
to the southwest over the OK/KS border. The associated warm frontal
boundary is currently residing over central MO. A mid-level
shortwave is expected to move through the area later this evening
and interact with warm front. This will aid in the development of
the expected showers and thunderstorms. Some storms may have the
potential to produce strong to severe conditions south of I-70 this
afternoon and evening. CAPE values ranging 1,000-2,000 J/kg and bulk
shear values from 25-30 knots suggest strong storms with short
lifespans. The main threats for now are strong to damaging winds and
hail. These storms are expected to move east and weaken through the
night. Scattered showers and thunderstorms may linger until early
tomorrow morning. Coverage of these weak and scattered storms may
extend north of I-70 and into far northwest MO.

Friday and Saturday will both have chances for showers and storms as
shortwaves embedded in the flow move through the area. Some strong
to severe storms may be possible for the whole area, however, storms
are expected to be scattered in nature. CAPE values range from 2,000-
3,000 J/kg for both days, however bulk shear values stick around 20-
30 knots which may lead to a high CAPE/low shear environment. This
may lead to strong, short-lived storms. Also, a decent capping
inversion is present which will present a hurdle for convection. If
thunderstorms do initiate, strong to damaging winds and hail seem to
be the main threats.

Saturday night, a thermal ridge noses deeper into the area along
with an intensifying low-level jet combining to further drive heat
and humidity. Heat indices for Sunday and Monday are expected to be
the highest ranging from 100-110 degrees F for majority of the area.
This setup persists through the start of next week and will lead to
warmer temperatures through Tuesday.

As a surface high drops further south from central Canada, over
western MN, our winds will shift to the northeast advecting cooler,
drier air through the region. This will lead to more pleasant
conditions as heat and humidity decrease. High temperatures, mid to
late next week, look to settle back to the mid to high 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 625 PM CDT Thu Jul 11 2024

Remnant cloud cover around the region will persist into the
evening, with the possibility of thunderstorms developing south
of KSTJ overnight tonight. The timing of these storms broadly
encompasses a period from 3-9z, but the exact timing is not
completely clear. Overall, though, it is not expected to
develop further north of KMCI. Thus, we've tried to narrow down
timeframes of expected development at KIXD/KMKC/KMCI for the
development of VCTS. After these storms clear out, expecting
cloud ceilings to turn to SCT before the introduction of diurnal
cu tomorrow afternoon. Overnight, winds will shift from the
east towards the south.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Collier
AVIATION...SPG/Blair
Hazardous weather outlook, Jul 11, 3:02 AM CST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
402 AM CDT Thu Jul 11 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
402 AM CDT Thu Jul 11 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Isolated to scattered thunderstorms are possible this afternoon and
 tonight. A severe storm producing damaging wind gusts cannot be
 ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Isolated thunderstorms are again possible Friday afternoon and
 evening. Damaging wind gusts are the primary threat.

 Hot and humid conditions will return to the area this weekend into
 early next week. Heat indices are expected to exceed 100 degrees in
 many areas Saturday through Tuesday. Heat indices on Monday may
 approach or exceed 110 degrees.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

CMS

In the hours before

Local storm report, Jul 11, 9:01 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1001 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     Hail             2 E Waldron             39.22N 94.76W
07/11/2024  M1.50 Inch       Platte             MO   Public

            Social media, sent in a photo of ping pong
            size hail alongside screenshot of location.

&&

SPG
Local storm report, Jul 11, 9:06 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1006 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Hail             1 W Parkville           39.19N 94.70W
07/11/2024  E1.50 Inch       Platte             MO   Public

&&

SPG
Local storm report, Jul 11, 9:08 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1008 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     Hail             2 E Waldron             39.22N 94.76W
07/11/2024  M1.75 Inch       Platte             MO   Public

&&

SPG
Local storm report, Jul 11, 9:19 PM CST, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1019 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Hail             2 NNW Lansing           39.27N 94.91W
07/11/2024  E1.00 Inch       Leavenworth        KS   Public

&&

SPG
Local storm report, Jul 11, 9:36 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1036 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     Hail             1 ENE Lansing           39.25N 94.89W
07/11/2024  M1.75 Inch       Leavenworth        KS   Public

&&

SPG
Local storm report, Jul 11, 9:54 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1054 PM CDT Thu Jul 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     Hail             2 S Lansing             39.22N 94.90W
07/11/2024  M1.50 Inch       Leavenworth        KS   Public

&&

SPG

The radar

The Pleasant Hill radar (KEAX), 60 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ray

When
July 11, 10:04 PM CST to 10:06 PM CST
Where
Ray County, 0.82 mi NE of Wood Hgts
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -94.161

Quarter sized hail was reported in Wood Heights.

Hail, Ray

When
July 11, 10:04 PM CST to 10:06 PM CST
Where
Ray County, 0.82 mi NE of Wood Hgts
Measured
1 in hail
Reported by
Public
Coordinates
39.340, -94.161

Quarter sized hail was reported in Wood Heights.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181783, 1181784.